Pennsylvania, 2014

Flooding in Pennsylvania, March 30, 2014

March 30, 2014 · NWS CTP · 2 events in 2 counties and zones

A complex weather system brought 2-4 inches of rainfall over a 24-48 hour period across the Lower Susquehanna Valley. The heavy rain combined with cold-season hydrology (frozen ground contributing to excessive runoff) produced several areas of flooding, particularly in Adams and York Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A complex weather system brought 2-4 inches of rainfall over a 24-48 hour period across the Lower Susquehanna Valley. The heavy rain combined with cold-season hydrology (frozen ground contributing to excessive runoff) produced several areas of flooding, particularly in Adams and York Counties. The only river forecast point to rise above flood stage was near Camp Hill on Yellow Breeches Creek, which crested at 8.1 feet or about one foot above minor flood stage on the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 30, 11:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 30, 11:39 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1239 PM EDT SUN MAR 30 2014

.SYNOPSIS...
A DEEPENING STORM WILL MOVE VERY SLOWLY EAST FROM THE VIRGINIA
PIEDMONT TO THE SOUTHERN NEW JERSEY COAST BY SUNDAY EVENING. A
RIDGE OF HIGH PRESSURE WILL SLIDE OVERHEAD ON MONDAY AND LEAD TO
FAIR AND MILDER TEMPERATURES FOR THE FIRST HALF OF THE WEEK.
UNSETTLED CONDITIONS ARE EXPECTED TO RETURN FOR THE SECOND HALF OF
THE WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
REGIONAL RADAR MOSAIC AT 16Z SHOWS A PLUME OF DEEP MOISTURE
MELDING INTO A QUASI STNRY AREA OF MODERATE TO HEAVY RAIN ACROSS
SCENT PENN ALONG WITH THE LOWER AND MIDDLE SUSQ MAINSTEM.

THIS AREA OF PERSISTENT/HEAVY PRECIP IS OCCURRING WITHIN A
WELL-DEFINED BELT OF DEFORMATION AND MID-LEVEL/FGEN FORCING
/ENHANCED BY SEVERAL MESOSCALE SPOKES OF VORTICITY SPIRALING
AROUND THE NWRN EDGE OF THE SLOW MOVING UPPER LOW CENTERED OVER
THE DELMARVA PENINSULA/.

DEEP LAYER CAA WILL HELP TO GRADUALLY MIX...THEN CHANGE THE RAIN
OVER TO WET SNOW ACROSS EVEN THE SOUTHERN VALLEYS LATER THIS
AFTERNOON AND EARLY THIS EVENING...WHILE A GRADUAL DECREASING
TREND IN THE LIGHTER SNOW OCCURS ACROSS THE NRN AND WESTERN MTNS
OF THE STATE.

15Z RAP...AND EARLIER HIGH RES WRF ARW APPEARS TO BEING DOING A
DECENT JOB SIMULATING THESE FEW AREAS OF HEAVIER PRECIP SWIRLING
AROUND THE 546 DAM UPPER LOW. THESE MODELS SHOW A TREND OF
MAINTAINING THIS RATHER HIGH RAINFALL INTENSITY /AND RATE OF .3 TO
.5 INCH PER HOUR/ BEFORE CHANGING IT TO A FEW TO SVRL HOUR PERIOD
OF /WET/ SNOW...THEN SLOWLY WEAKENING THE PRECIP RATES AND SLOWLY
SHIFTING THE AREA EAST ACROSS THE LOWER SUSQ REGION AND ECENT MTNS
LATE TODAY AND EARLY TONIGHT.

THIS WILL LEAD TO A RAIN/WET SNOW MIXTURE WITH LITTLE OR NO ACCUM
AT ELEVATIONS AOB 1400 FT MSL. MAINLY RAIN /MDT TO HVY AT TIMES/
WILL PERSIST ACROSS THE LOWER SUSQ VALLEY THROUGH THE AFTERNOON
WITH BIG...SLOPPY WET SNOWFLAKES MIXING IN BY 19Z.

ADDITIONAL QPF /LIKELY BETWEEN 0.5-1.0 INCH OF ADDITIONAL RAIN AND
MELTED WET SNOW ACROSS THE SCENT ZONES AND LOWER SUSQ REGION/
WILL GRADUALLY TREND LOWER...THEN DIMINISH QUICKLY AS YOU HEAD NW
TWD THE I-99/RT 220 CORRIDOR. NEW SNOWFALL OVER THE NRN AND WRN
MTNS FOR THE REST OF TODAY WILL VARY FROM A COATING TO 1 INCH WITH
MOST OF THE ACCUMS ON COLDER...GRASSY SFCS.

THE RAIN WAS STARTING TO MIX WITH SNOW ATTM ACROSS SCENT PENN
ALONG THE I-81 CORRIDOR. HOWEVER...TEMPS ALOFT REMAIN JUST WARM
ENOUGH FOR ALL RAIN IN THE FAR SE INVOF KLNS. SOME OF THE HIGHER
TERRAIN OF SCENT...AND ECENT PENN /MAINLY AOA 1400 FT MSL/ COULD
START TO SEE A GROUND COVERING OF WET SNOW LATER THIS AFTERNOON
AND EVENING AS A FEW ADDITIONAL SPOKES OF VORTICITY AND N/S PRECIP
BANDS ROTATE WWD AROUND THE UPPER LOW.

2-DAY STORM TOTAL RAINFALL AND MELTED SNOW BY MIDNIGHT TONIGHT
COULD REACH 3-4 INCHES OVER PORTIONS OF SCENT PENN...JUST WEST OF
THE SUSQ RIVER...WHILE OTHER LOCATIONS THROUGHOUT EASTERN CENTRAL
AND EASTERN SECTIONS OF THE CWA COME IN BETWEEN 1.5 AND 2.5
INCHES.

WET SNOW WILL CONTINUE TO TAPER OFF IN THE WEST THROUGH THIS
AFTERNOON AS THE CENTER OF THE UPPER LOW MOVES FARTHER TO THE EAST
AND SIGNIFICANT LIFT EXITS WITH IT.

THE OTHER INCREASINGLY NOTABLE ASPECT OF THE WEATHER WILL BE THE
GUSTY 30-40 MPH WIND THAT WILL BE DEVELOPING IN THE STRENGTHENING
LLVL PRESSURE GRADIENT JUST IN THE WAKE OF THIS CURRENT SYSTEM.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM MONDAY/...
RAIN AND WET SNOW WILL CONTINUE INTO THE NIGHT OVER THE FAR
EAST...WITH MINOR ACCUMS OF A COATING TO ONE INCH /PERHAPS 2
INCHES ON THE RIDGES AOA 1600 FT MSL FROM SCHUYLKILL CTY...NORTH
TO SULLIVAN CTY.

HIGH PRESSURE RIDGE BUILDS IN BEHIND THE STORM FOR MONDAY.
RESIDUAL MSTR WILL PROBABLY HOLD CLOUDS IN THE WRN MTS AT
FIRST...BUT CLEARING SHOULD OCCUR EVERYWHERE THROUGH THE
AFTERNOON. TEMPS SHOULD RECOVER VERY NICELY AS 8H TEMPS SHOOT BACK
INTO THE MID SINGLE DIGITS ABOVE ZERO. AREAS WITH SNOW ON THE
GROUND MAY HAVE A BIT OF A DELAY IN THE RECOVERY...BUT ALMOST-
APRIL SUNSHINE SHOULD DO SOME GOOD MELTING.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
LATEST MODEL SOLUTIONS CONTINUE TO SLOW DOWN THE PROGRESSION OF
THE INCOMING STORM. THIS SHOULD RESULT IN LINGERING SHOWERS OVER
THE EAST SUNDAY NIGHT. THE COLD NORTHERLY FLOW COULD ALLOW FOR A
RAIN SNOW MIX ALONG THE HIGHER ELEVATIONS WITH RAIN LINGERING INTO
MONDAY MORNING DEPENDING ON THE SPEED OF THE LOW. THE EC/GFS HAS
THE UPPER LOW FINALLY MOVING FURTHER INTO THE ATLANTIC BY LATE
MONDAY MORNING.

AT THIS POINT...MONDAY WILL BE ONE OF THE BEST DAYS OF THE EXTENDED
FORECAST WITH HIGH PRESSURE...FAIR SKIES...AND SEASONABLE
TEMPERATURES. ENSEMBLES AS A WHOLE ARE TRENDING WARMER IN THE NEXT
WEEK. SO MORE SEASONABLE TEMPERATURES ARE ON THE HORIZON.  AN UPPER
LEVEL TROUGH WILL SLIDE ALONG THE NORTHERN BORDER LATE TUESDAY
EVENING. SYSTEM WILL BE MORE MOISTURE STARVED SO PRECIPITATION IS
LESS LIKELY. WEAK SOUTHWESTERLY FLOW COULD ALLOW FOR A SLIGHT CHANCE
FOR PRECIPITATION ALONG THE SW MTNS...HOWEVER THIS IS LESS LIKELY
CONSIDERING THE RIDGE THAT SHOULD BE IN PLACE. AN UPPER LEVEL LOW
MOVING THROUGH THE REGION LATE NEXT WEEK WILL BE THE NEXT CHANCE FOR
PRECIPITATION AFTER THIS WEEKENDS STORM. THERE IS STILL VARIATION ON
POSITION AND TIMING...BUT RAIN SHOWERS ARE POSSIBLE AS EARLY AS
THURSDAY AFTERNOON AS THE ASSOCIATED WARM FRONT NOSES INTO
PENNSYLVANIA. THE COLD FRONT WILL MOVE THROUGH THE AREA DURING THE
FIRST PART OF THE WEEKEND BRINGING MORE RAIN. DEPENDING ON THE
SPEED OF THE LOW...PRECIPITATION COULD LINGER INTO SUNDAY.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
A COMPLEX AREA OF LOW PRESSURE OVER THE DELMARVA REGION THIS
AFTERNOON WILL MOVE ONLY SLOWLY EAST THROUGH THE RES OF THE
DAYLIGHT HOURS...KEEPING WEATHER UNSETTLED THROUGH MUCH OF THE
TAF PERIOD. WIDESPREAD MVFR CIGS AND VISBYS /WITH AREAS OF IFR/
IN RAIN WET SNOW WILL PERSIST THROUGH THIS AFTERNOON...WITH
IFR/LIFR CONDS MOST PREVALENT ACROSS THE WRN AND NWRN MTNS...JST
AND BFD.

AS THE DEEP SFC LOW REMAINS NEAR TO THE COAST...WINDS SUSTAINED
BETWEEN 15-25 MPH WITH HIGHER GUSTS WILL BE PREVALENT AT ALL
AIRFIELDS INTO TONIGHT. HIGH CONFIDENCE IN GUSTS AOB 25KTS BETWEEN
18Z TODAY AND 04Z MONDAY.

OUTLOOK...

MON...LOW CIGS RAIN/SNOW ENDING ERN SXNS EARLY BCMG VFR. MVFR/IFR
CIGS WEST BCMG VFR.
TUE...VFR WITH OCNL MVFR PSBL IN SCT SHRA ASSOCD WITH COLD FRONT.
WED-THU...VFR/MVFR WITH CHC OF RAIN.

&&

.HYDROLOGY...
FLOOD WATCH CONTINUES FOR ABOUT EASTERN THIRD OF CWA THROUGH
THIS EVENING. THE CLOSED UPPER LOW IS EXPECTED TO CLOSE TRACK
SLOWUY TO THE EAST AND OFF MID ATLC COAST LATE TODAY AND TONIGHT.
THIS WILL PRODUCE A FEW MORE NWWD BANDS OF MDT TO HEAVY RAIN OVER
SCENT AND EASTERN PENN TODAY.

THE HIGHER AMOUNTS STILL LOOK TO BE FOCUSED ACROSS THE SCENT
MTNS...LOWER SUSQ VALLEY AND ECENT MTNS...AS THE DEFORMATION ZONE
TO THE N/W OF THE UPPER LOW CENTER MOVES TO THE EAST AS WELL. THE
RAIN MAY NOT MOVE OUT ENTIRELY UNTIL MIDNIGHT OR LATER. THUS...THE
WATCH MAY NEED TO BE EXTENDED TO COVER THE PERIOD OF RUNOFF. BUT
HAVE NOT MADE THIS MOVE QUITE YET. LOCALIZED STORM TOTAL AMOUNTS
OF UP TO 2 INCHES ARE LIKELY OVER THE EAST. THIS WILL CAUSE
SIGNIFICANT RISES ON THE SMALL STREAMS AND SOME MAY BE RISING TO
BANKFULL BEFORE NOON. MANY OF THE LARGER WATERWAYS MAY GET TO
THEIR CAUTION STAGES...BUT THESE EFFECTS WOULD BE DELAYED FOR A
PERIOD OR TWO. THE MAINSTEM RIVER IS ALREADY PROGGED TO REACH
CAUTION STAGES AT MANY PLACES WITH CURRENT QPF IN THE HYDRO MODEL.
MMEFS PROBS FOR EXCEEDENCE MAY BE UNDERDONE IN THE SREF
DATA...MAINLY DUE TO THE SHIFTING QPF AREAS/CENTERS AMONGST THE
MEMBERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR PAZ028-036-037-041-
042-046-049>053-056>059-063>066.
WINTER WEATHER ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
PAZ004>006-010>012-017-018-024-033-037-041-042.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...CERU/COLBERT
AVIATION...LAMBERT
HYDROLOGY...LAMBERT
Hazardous weather outlook, Mar 30, 11:01 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1201 PM EDT SUN MAR 30 2014

PAZ019-025>027-034-035-045-311615-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-BEDFORD-FULTON-
SOUTHERN CLINTON-
1201 PM EDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ037-041-042-311615-
TIOGA-NORTHERN LYCOMING-SULLIVAN-
1201 PM EDT SUN MAR 30 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004>006-010>012-017-018-024-033-311615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-SOMERSET-
1201 PM EDT SUN MAR 30 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ028-036-046-049>053-056>059-063>066-311615-
JUNIATA-FRANKLIN-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1201 PM EDT SUN MAR 30 2014

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

In the hours before

Special weather statement, Mar 30, 10:42 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1142 AM EDT SUN MAR 30 2014

PAZ025-026-034-035-301745-
BLAIR-HUNTINGDON-BEDFORD-FULTON-
1142 AM EDT SUN MAR 30 2014

RAIN...HEAVY AT TIMES AND FREEZING CONDITIONS HAVE ALLOWED FOR
AREAS OF BLACK ICE AND SLICK ROADWAYS WHICH WILL CREATE FOR
HAZARDOUS DRIVING CONDITIONS...ESPECIALLY ALONG THE TURNPIKE AND
ALONG ANY RIDGE TOPS THROUGH 2 PM. PLEASE USE CAUTION WHILE
TRAVELING THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Adams

When
March 30, 1:00 PM EST to 5:00 PM EST
Where
Adams County, 3.66 mi W of Trust to 1.77 mi NNW of York Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.932, -77.469

Heavy rainfall and excessive runoff produced flooding of several road intersections and some small streams.

Flood, York

When
March 30, 1:00 PM EST to 5:00 PM EST
Where
York County, 1.53 mi N of Clear Spg to 2.28 mi SSE of (Cxy)cap City Arpt H
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.072, -77.074

Heavy rainfall and excessive runoff produced flooding of several road intersections and some small streams.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500489, 500490.